Puerto Rico, 2024

Funnel Cloud in Puerto Rico, May 27, 2024

May 27, 2024 · NWS SJU · 1 event in 1 county or zone

An afternoon thunderstorm over northwestern Puerto Rico produced a funnel cloud over San Sebastian.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An afternoon thunderstorm over northwestern Puerto Rico produced a funnel cloud over San Sebastian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 27, 4:21 AM AST, 9 hours 9 minutes earlier.

Area forecast discussion, May 27, 4:21 AM AST, 9 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
421 AM AST Mon May 27 2024

.SYNOPSIS...

A tropical wave located southwest of the region will promote
shower activity throughout the day. With the expected activity,
there is an enhanced risk for minor flooding, lightning, and gusty
winds. As the wave departs the local area today, a deep southeasterly
flow will continue to bring plenty of moisture into the islands
enhancing unstable conditions until at least mid-week.

&&

.SHORT TERM...Today through Wednesday...

NHC's TAFB analyses the axis of a tropical wave just southwest of
Puerto Rico this morning. Moisture associated with the wave is
evident in satellite imagery, with precipitable water values greater
than 2.2 inches, which is well above normal. At the mid levels, a
ridge is centered just of the east of the Leeward Islands. At the
upper levels, a trough over the western Caribbean is inducing a
southerly flow, bringing plenty of clouds to the area.

Since this morning, weak scattered showers have been streaming
across eastern Puerto Rico and over the northern Virgin Islands. The
islands will remain in a favorable spot for showers generation. The
high resolution guidance show that shower frequency will increase
this morning, mainly in the vicinity of the Virgin Islands and
eastern Puerto Rico. In the afternoon, especially if sunshine peeks
across western Puerto Rico, additional activity is anticipated for
the west. Enough water could be collected in the ground, increasing
the chances of urban and small stream flooding. There is the
potential for thunderstorms, producing occasional to frequent
lightning and gusty winds.

As the tropical wave departs today, a deep southeasterly flow will
continue to bring plenty of moisture into the islands. This will be
enough to generate strong thunderstorms in the afternoon, mainly for
the interior and western Puerto Rico.  Additional activity is also
expected elsewhere at times. The risk for flooding will stay
elevated these days.Also, breaks of sunshine will be more frequent
tomorrow and Wednesday, allowing for temperatures and heat indices
to climb up, so it will feel muggy too.

.LONG TERM...Thursday through Monday...

No significant changes have been introduced to the long term
forecast. A mid-to-upper level ridge over the eastern Caribbean is
forecast to persist for much of the period. A drier airmass is
expected to filter into the region, promoting stable weather
conditions and warm temperatures. The general wind flow will
prevail from the southeast and will shift from the south by early
Sunday in response to a building surface high pressure in the
central Atlantic. Despite of the drier air, there is sufficient
low- level moisture from the Caribbean Sea moving into the local
area. This moisture in combination with daytime heating, and
local effects will result in afternoon convective activity across
the interior, north- central and northwestern portions of Puerto
Rico every afternoon. With the expected activity, there is a
limited to elevated risk of urban and small stream flooding in
roads and poor drainage areas. Latest precipitable water model
guidance suggest values between 1.80 to 2.00 inches between Friday
and Sunday. By Friday through Monday a relatively wet pattern is
expected to prevail across Puerto Rico and the U.S. Virgin Islands
as a weak surface trough develop between the Dominican Republic
and the local region. In response, an enhancement in shower and
thunderstorm activity is anticipated as moisture increases. By
Sunday, winds are expected to shift from the south and prevailing
from this direction until at least mid- week. With this
meteorological scenario, warmer temperatures are going to be
present with values between the upper 80s to low 90s along the
coastal and urban areas of the islands. Heat indices are
anticipated to surpass the mid 100s, and could result in
excessive heat conditions for the islands.

&&

.AVIATION...
(06z TAFs)

SHRA and isolated TSRA associated with a tropical wave will stream
across the Caribbean and Atlantic waters, reaching the USVI, TJSJ
and TJPS terminals at times. After 17Z, additional, stronger
activity is expected for NW PR, with mountain obscuration across the
Cordillera Central and TJBQ. These will result in periods of reduced
VIS and low ceilings. Winds will be from the ESE at 8-13 kts, with
stronger gusts, especially around TSRA.

&&

.MARINE...

A moderate east to southeast wind flow will prevail across the region
over the next few days. A tropical wave will move across the Caribbean
waters today, increasing shower and thunderstorm activity through at
least Tuesday across the local waters.

&&

.BEACH FORECAST...

There is a low risk of rip currents today across all beaches of Puerto
Rico and the U.S. Virgin Islands. Moderate to heavy showers and isolated
thunderstorms are possible with the influence of a tropical wave
just southwest of the region.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...ERG
LONG TERM....GRS
AVIATION...ERG
Hazardous weather outlook, May 27, 4:08 AM AST, 9 hours 22 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
406 AM AST lunes 27 de mayo de 2024

AMZ711>745-PRZ001>013-280815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
406 AM AST lunes 27 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas dispersas son posibles a través del
noroeste de Puerto Rico, y aisladas en el resto del lugar..  Planee
detener  toda la actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras y
riachuelos pequeños.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas costeras y urbanas.  Agotamiento por calor es posible con una
exposición prolongada.

.DÍAS DOS A SIETE...martes a domingo

Los niveles de humedad permanecerán altos temprano esta semana a
medida que una onda tropical cruza el área.  Esto mantendrá
condiciones meteorológicas inestables promoviendo un riesgo de
inundaciones limitado a elevado todos los días.  Las condiciones
calientes y bochornosas persistirán durante la mayoría de los días
de la semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-280815-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
406 AM AST lunes 27 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las islas y aguas locales.  Esté atento a las  tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras y
lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
islas.  Agotamiento por calor es posible con una exposición
prolongada.

.DÍAS DOS A SIETE...martes a domingo

Los niveles de humedad permanecerán altos temprano esta semana a
medida que una onda tropical cruza el área.  Esto mantendrá
condiciones meteorológicas inestables promoviendo un riesgo de
inundaciones limitado a elevado todos los días.  Las condiciones
calientes y bochornosas persistirán durante la mayoría de los días
de la semana

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, May 27, 1:17 PM AST, 13 minutes before
Special Weather Statement
National Weather Service San Juan PR
117 PM AST Mon May 27 2024

PRZ005-008>010-271830-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
117 PM AST Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT MUNICIPALITIES OF NORTHWESTERN
PUERTO RICO THROUGH 230 PM AST...

At 116 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms extending between Arecibo westward to Moca, moving
west at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail. Frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arecibo, Aguadilla, Aguada, Rincon, Moca, Anasco, Camuy,
Quebradillas, San Sebastian, Las Marias, Isabela, Mayaguez, Utuado,
Lares, Hatillo, La Playa, Aceitunas, Caban, Rafael Capo, and San
Antonio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1848 6692 1849 6679 1847 6674 1850 6664
      1848 6654 1823 6673 1819 6716 1828 6719
      1830 6723 1835 6727 1837 6726 1842 6716
      1849 6717 1851 6714 1852 6704
TIME...MOT...LOC 1716Z 101DEG 17KT 1836 6686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ICP
Special weather statement, May 27, 1:25 PM AST, 5 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
117 PM AST lunes 27 de mayo de 2024

Noroeste PR-Norte Central PR-Mayagez y Vecindad PR-
Oeste Interior PR-
117 PM AST lunes 27 de mayo de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL
NOROESTE DE PUERTO RICO HASTA LAS 230 PM AST...

A las 116 PM AST, el radar Doppler estaba rastreando un grupo de
tormentas elctricas fuertes que se extendan entre Arecibo hacia el
oeste hasta Moca, movindose hacia el oeste a 15 mph.

PELIGRO...Rfagas de viento de hasta 40 mph y granizo del tamao de
un guisante. Rayos frecuentes.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados. Daos menores de granizo a la
vegetacin son  posibles.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta.  Los rayos pueden golpear a 10 millas de distancia de una
tormenta elctrica.  Busque un refugio seguro dentro de un edificio
o vehculo.

 &&

TAMAO DE GRANIZO MXIMO...0.25
EN RFAGA DE VIENTO MXIMO...40 MPH

ICP

The radar

The San Juan radar (TJUA), 101 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Sebastian

When
May 27, 1:30 PM AST
Where
San Sebastian County, 3.98 mi NNW of San Sebastian to 4.23 mi NNW of San Sebastian
Reported by
Social Media
Coordinates
18.370, -67.000

A social media report showed that a funnel cloud formed in Bo. Saltos, particularly in Sector Tamarindos in the municipality of San Sebastian. The observer indicated that nothing was being lifted.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188806.